Dawn Phenomenon

LauraS
By LauraS Latest Reply 2013-12-19 14:31:11 -0600
Started 2013-12-17 13:39:27 -0600

I have a serious problem with dawn phenomenon. My sugar level reading can be as high as 210 first thing in the morning when all I've had is water. I think the lowest I've ever been is 170 in the AM fasting. Then in the late afternoon if I haven't eaten since lunch time I can go as low as 89. I was sending readings to my dr and her nurse practitioner called me and said I have to go insulin to get my morning readings down. I told the nurse that I wasn't doing anything until I had talked to the dr. But on my visit just last week, none of this was brought up. My A1c is now 7.5 (as of last Thursday). I'm almost afraid to check my sugar first thing in the morning now and have been avoiding my meter all together. I don't want to go on insulin. I have no insurance and am getting free generic metfomin and glipizide from my local Shoprite pharmacy. I'm now taking 2000 metformin and 20 glipizide split twice a day. I tried eating a protein before bed but don't really like to eat before bed, I"m not in the mood to eat then. I don't know what else to do. Any suggestions? Anyone dealing with this unsuccessfully?


12 replies

LauraS
LauraS 2013-12-18 09:48:30 -0600 Report

Thanks everyone for your input. I understand now about the erratic eating patterns. Years of yo yo dieting have taken their toll. I will definitely try to eat on a more regular schedule and give it a month to even out.

Glucerna
Glucerna 2013-12-18 17:30:30 -0600 Report

That's a great plan Laura. Let us know how a more regular schedule works out for you. ~Lynn @Glucerna

Glucerna
Glucerna 2013-12-17 21:40:35 -0600 Report

It sounds like you're working hard to figure out the best way to manage blood sugar levels. Be sure to talk with your doctor and nurse practitioner about your lack of insurance as they often know about free or reduced programs for people to get medications and even insulin. There's good information about diabetes and how to manage blood sugars at www.diabetes.org ~Lynn @Glucerna

Just Joyce
Just Joyce 2013-12-17 15:24:48 -0600 Report

I had that problem until I did what Nick said. You have to eat regularly and the problem takes time to clear up. Your body has to get used to eating. The liver prduces the glucose because you are eating erratically and like Nick says, it doesn't trust you to do what you have to do.

It took a month for my body to adjust to the new rhythm before the liver dumping stopped.

Nick1962
Nick1962 2013-12-17 14:57:38 -0600 Report

You say you don’t like eating before bed, but that really seems that’s the lesser of the two evils when being put on insulin is a consideration.
Dawn Phenomenon won’t clear up after just a few weeks of night snacking, it also takes a pretty well established daily eating pattern also to get your body used to a “rhythm”, so if you’re eating erratically, your liver is basically saying “I don’t trust you” and produces glucose at the drop of a hat. When we eat, the liver decreases glucose production by (I’ve been told but don’t quote me) sometimes up to 90%, so once you’ve established a decent pattern, and that brain trigger tells your liver you can be trusted, it won’t be so quick to jump in and dump.

That said, it may not be Dawn Phenomenon completely, but a heightened case of insulin resistance, the production or imbalance of hormones like growth hormone, cortisol or adrenaline which are also hormones that signal liver to dump. This is where it’s good to consult an endocrinologist. For some a dump can occur after only 4 hours without food. I used to get huge afternoon dumps on travel days because I don’t like to eat and drive.

Try looking at your evening meal and see if it’s something substantial enough to cover you for the 8 hours you sleep. If you absolutely can’t eat before bed, as much as I’m against supplements, try a low carb, low sugar protein shake – maybe half portion.

Nick1962
Nick1962 2013-12-17 16:04:58 -0600 Report

A point I guess I should clarify - it may not be Dawn Phenomenon, but rather some imbalance or medical reason it happens that may not be fixed through food alone (or at all), but then it wouldn't be DP. My first instinct would be stick with the cheap and easy food trials first just to rule them out.

jigsaw
jigsaw 2013-12-19 12:56:08 -0600 Report

Good point Nick1962! I thought I was experiencing the dawn effect also, but it turned out to be a medication. I was prescribed a nasal spray for allergies, that I would use at bed time. I inadvertently discovered that the med was causing my am fasting blood glucose to rise 30 to 50 points. Funny thing, all my doctors work for the same health org., and see my med records frequently. It still slipped by them. Because it was a long acting medication, it increased my bg all day long. I found myself exercising like crazy, and cutting carbs to the point of ridiculouseness! Thought my diabetes was progressing, but it was just the meds. Cut out the nasal spray, and it's all good!

Nick1962
Nick1962 2013-12-19 13:27:34 -0600 Report

Glad you bring that up. We often don't think of meds having any effect on BG's. I noticed my mornings high, but when I forgot to take the fish oil I was taking they were better (I took it frozen before bed to avoid the nasty burp effects). Turns out the gel shell had a whopping 35 carbs/pill!

Glucerna
Glucerna 2013-12-19 13:39:38 -0600 Report

Thanks for the reminder that prescription medication can have an effect on blood sugars. Some over-the-counter meds or supplements could also have an effect. Nick have you looked at other brands of fish oil to find one without carbohydrate? ~Lynn @Glucerna

Nick1962
Nick1962 2013-12-19 14:31:11 -0600 Report

I looked around, this single brand I was taking (Nutri-West) was the highest (also best quality and most expensive). This was a liquid inside a gel cap-type shell. Other solid brands were much lower, if any. I switched to the liquid Nutri-West, then quit taking it all together.

dagger1234
dagger1234 2013-12-17 14:55:27 -0600 Report

There is nothing you can do about it. The doctors know best. Try contacting your state or looking online for medical help. I have to take insulin and it's only once a day + insulin meds aka glipizide.

Just Joyce
Just Joyce 2013-12-17 15:27:21 -0600 Report

Dagger Nick explained perfectly what is going on and yes the problem can be fixed. Doing research online is not the wisest thing to do. The best person is the doctor you see. Anyone can paste medical advice on line and there will always be some gullable person to follow it.

I fixed my Dawn Pheonomenom problem simply by changing my eating habits and waiting for my body to adjust. I no longer have that problem. So what you said is incorrect about there being nothing she can do.

Next Discussion: Interview Day! »